Alert archive / Arkansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 202, NWS Memphis, TN

June 12, 20144 counties in Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jun 12, 2014, 3:56 PM CDT for 4 counties in Arkansas. It was in force for 49 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2014, 3:56 PM CDT (20:56 UTC)
Expired
Jun 12, 2014, 4:45 PM CDT
In force
49 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Crittenden County, AR, Cross County, AR, Mississippi County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 35 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 4:26 PM CDTTSTM WND DMGHickory Ridge, ARTREES ON CARS AND A ROOF PEELED BACK ON A HOUSE.
Jun 12, 4:30 PM CDTTSTM WND DMG5 Se Marked Tree, ARTWO HIGH PROFILE VEHICLES OVERTURNED HIGHWAY 63
Jun 12, 4:30 PM CDTTSTM WND DMGCherry Valley, ARNUMEROUS POWER POLES DOWN NORTHSIDE HIGHWAY 1. ALSO TREES DOWN AND 2 FOOT DEEP WATER IN YARDS NEAR HOUSES.
Jun 12, 4:33 PM CDTTSTM WND GST 71Marked Tree, AR
Jun 12, 4:33 PM CDTHAIL 1Marked Tree, ARQUARTER SIZED HAIL NEAR MARKED TREE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
461 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

360 
WUUS54 KMEG 122056
SVRMEG
ARC035-037-093-111-122145-
/O.NEW.KMEG.SV.W.0202.140612T2056Z-140612T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
356 PM CDT THU JUN 12 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  NORTHERN CROSS COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHERN POINSETT COUNTY IN EASTERN ARKANSAS...

* UNTIL 445 PM CDT

* AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CHERRY
  VALLEY...OR 11 MILES NORTH OF WYNNE...AND MOVING EAST AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PARKIN...
  EARLE...HARRISBURG...LEPANTO...MARKED TREE AND TYRONZA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3569 9021 3544 9014 3542 9017 3538 9018
      3538 9014 3540 9015 3541 9013 3532 9010
      3530 9016 3527 9017 3525 9015 3525 9010
      3524 9009 3525 9098 3552 9100
TIME...MOT...LOC 2055Z 263DEG 44KT 3538 9080

$$
2 follow-up statements
918 
WWUS54 KMEG 122112
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
412 PM CDT THU JUN 12 2014

ARC035-037-093-111-122145-
/O.CON.KMEG.SV.W.0202.000000T0000Z-140612T2145Z/
CRITTENDEN AR-CROSS AR-MISSISSIPPI AR-POINSETT AR-
412 PM CDT THU JUN 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHERN POINSETT...SOUTHWESTERN MISSISSIPPI...NORTHERN CROSS AND
NORTHERN CRITTENDEN COUNTIES...

AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
MONTEREY...OR 10 MILES NORTH OF PARKIN...MOVING EAST AT 50 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PARKIN...
BIRDSONG...EARLE...TURRELL...HARRISBURG...LEPANTO...MARKED TREE...
TYRONZA...SUPPLY...BONDSVILLE...WHITTON...DENWOOD...DIMPLE AND
FRENCHMANS BAYOU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3551 9095 3569 9021 3544 9014 3542 9017
      3539 9018 3538 9018 3538 9014 3540 9015
      3541 9013 3532 9010 3530 9016 3527 9017
      3525 9015 3524 9009 3526 9093
TIME...MOT...LOC 2113Z 263DEG 44KT 3540 9053

$$
768 
WWUS54 KMEG 122126
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
426 PM CDT THU JUN 12 2014

ARC035-037-093-111-122145-
/O.CON.KMEG.SV.W.0202.000000T0000Z-140612T2145Z/
CRITTENDEN AR-CROSS AR-MISSISSIPPI AR-POINSETT AR-
426 PM CDT THU JUN 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHERN POINSETT...SOUTHWESTERN MISSISSIPPI...NORTHEASTERN CROSS
AND NORTHERN CRITTENDEN COUNTIES...

AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
GALILEE...OR 6 MILES SOUTH OF TYRONZA...MOVING EAST AT 50 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PARKIN...
BIRDSONG...EARLE...TURRELL...HARRISBURG...LEPANTO...MARKED TREE...
TYRONZA...SUPPLY...BONDSVILLE...WHITTON...DENWOOD...DIMPLE AND
FRENCHMANS BAYOU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3552 9087 3569 9021 3544 9014 3539 9018
      3538 9018 3538 9014 3540 9015 3541 9013
      3532 9010 3530 9016 3527 9017 3525 9015
      3524 9009 3526 9083
TIME...MOT...LOC 2127Z 263DEG 44KT 3542 9032

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:56 PM CDT, 0 minutes earlier.

Area forecast discussion, Jun 12, 3:56 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
356 PM CDT THU JUN 12 2014

.UPDATE...
UPDATED FOR INCREASED RAIN CHANCES THIS AFTERNOON AND TO RE-DEFINE
SEVERE STORM POTENTIAL.

&&

.DISCUSSION...

CONVECTION TURNING SEVERE QUICKLY ACROSS EASTERN ARKANSAS WITH
REPORTS OF POWER OUTAGES AND TREES DOWN. HAVE EXPANDED POPS
EASTWARD IN THE SHORT TERM...AND THE SEVERE STORM POTENTIAL TO NO
INCLUDE MOST OF NORTHEAST ARKANSAS...THE BOOTHEEL OF MISSOURI AND
SOUTHWEST TENNESSEE.

JAB

&&

.PREV DISCUSSION... /ISSUED 256 PM CDT THU JUN 12 2014/

DISCUSSION...

NEXT 36 HOURS...CURRENT AIRMASS CONTINUES TO GET MORE UNSTABLE
AHEAD OF UPSTREAM SHORTWAVE/WEAK SFC FRONT IN THE OZARKS. LATEST
MESOANALYSIS SHOWING A TONGUE OF 2500 J/KG OF CAP EXTENDING INTO
EASTERN ARKANSAS. ON RADAR LEADING EDGE OF SHORTWAVE LIFT NOW
ENTERING RANDOLPH AND LAWRENCE COUNTIES WITH THE ACTIVITY PULSING
TO SEVERE LIMITS. THIS LINE IS EXPECTED TO DEVELOP SLOWLY SOUTH
AND EAST OVER THE COURSE OF THE AFTERNOON AND EVENING. MODEL
INITIALIZATION HAS BEEN ON THE SLOW SIDE WITH THE APPROACHING WAVE
AND LEADING EDGE OF STORMS...SO HAVE SPED UP THE ONSET AND EXIT OF
PRECIPITATION OVER THE NEXT 24 HRS.

AS FAR AS SEVERE WEATHER...IT STILL APPEARS THAT EAST CENTRAL
ARKANSAS INTO NORTH CENTRAL MISSISSIPPI WILL STILL HAVE THE
GREATEST THREAT FOR DAMAGING WINDS AND HAIL...FROM NOW THROUGH
THE MID EVENING HOURS. STORMS IN THIS REGION AND DURING THIS TIME
FRAME WILL CONTINUE TO BE MORE DISCRETE IN NATURE. ANY ORGANIZATION
OF CONVECTION IS SKETCHY AS MIDLEVEL WINDS ARE BODERLINE...25 TO
30 KTS. THE REMAINDER OF THE MIDSOUTH MAY SEE A FEW STRONG
STORMS THROUGH MIDNIGHT AS THE WAVE AND FRONT PASS THROUGH.

PRECIPITATION WILL EXIT THE MIDSOUTH LATE TONIGHT OVER THE NORTH
AND WEST...AND BELIEVE BY NOON OVER THE FAR SOUTHEAST. NORTH WINDS
BEHIND THE WEAK FRONT WILL BECOME GUSTY BY MIDDAY TOMORROW...USHERING
IN A SHORT PERIOD OF LOWER AND MORE COMFORTABLE HUMIDITY. SOME PATCHY
FOG MAY DEVELOP FRIDAY NIGHT UNDER EXPECTED GOOD RADITIONAL CONDITIONS.

SATURDAY THROUGH MONDAY...MODELS ARE IN AGREEMENT THIS PERIOD
THAT UPPER LEVEL HEIGHTS WILL BUILD OVER THE EASTERN THIRD OF THE
NATION. A STRONGER CAP WILL INHIBIT CONVECTION DESPITE THE RETURN
OF HIGHER DEWPOINTS TO THE AREA. HAVE LEFT RAIN CHANCES AROUND 10
PERCENT EACH DAY...AS A BRIEF/STRAY SHOWER OR WEAK STORM COULD
FORM. AFTER A SLIGHTLY COOLER START ON SATURDAY...TEMPERATURES
WILL WARM TO THE UPPER 80S AND LOW 90S BY SUNDAY...WITH LOWS
RANGING FROM THE MID 60S TO LOW 70S.

TUESDAY THROUGH THURSDAY...THE GFS AND EURO DIFFER WIDELY ON
WHETHER THE EASTERN RIDGE PROGRESSES OR NOT. THE GFS SWINGS THE
EXPECTED TROUGH OVER THE CENTRAL AND NORTHERN ROCKIES THROUGH THE
PLAINS AND GREAT LAKES DURING THE PERIOD...YIELDING A RETURN TO A
SOUTHWESTERLY UPPER LEVEL FLOW...APPROACHING COLD FRONT...AND A
MARKED INCREASE IN RAIN CHANCES. THE EURO IS MUCH MORE BLOCKING
WITH THE RIDGE...DELAYING AND MINIMIZING THE RAIN THREAT. HAVE
TAKEN A BLEND OF BOTH MODELS...KEEPING TUESDAY DRY AND BRINGING
ONLY SLIGHT CHANCES FOR CONVECTION WEDNESDAY AND THURSDAY AS THE
RIDGE SLOWING ADVANCES EAST.

JAB

&&

.AVIATION...

18Z TAF CYCLE

VFR CIGS EARLY IN THE PERIOD SHOULD DETERIORATE LATER THIS
AFTERNOON AS A SHORTWAVE BRINGS INCREASED CHANCES FOR SHOWERS AND
THUNDERSTORMS TO THE TERMINALS LATE THIS AFTERNOON AND EVENING.
EXPECT MVFR CIGS/VSBY REDUCTIONS WITH CONVECTION. RAIN AND STORMS
SHOULD MOVE OUT FROM WEST TO EAST LATE THIS EVENING WITH LOWER
CIGS ANTICIPATED. LOW END MVFR CIGS AROUND 1500 FT SHOULD BE
COMMON ALONG WITH LIGHT NORTH WINDS BEHIND A SFC COLD FRONTAL
PASSAGE. RAIN MAY LINGER LONGER AT KTUP INTO FRIDAY MORNING AS THE
SHORTWAVE AND FRONT ARE SLOWER TO CLEAR EAST.

ALL SITES SHOULD RETURN VFR BY MID TO LATE MORNING FRIDAY AS
COOLER HIGH PRESSURE BUILDS SOUTH WITH DRIER AIR AND A SCATTERING
OF THE LOWER CLOUDS. WINDS WILL BECOME BRISK FROM THE NORTH AS
WELL AT ALL SITES.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 12, 3:47 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
347 PM CDT THU JUN 12 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-132300-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
347 PM CDT THU JUN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER SOUTH AND WEST OF A LINE
FROM HAYTI MISSOURI TO HOUSTON ARKANSAS THIS AFTERNOON AND
EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREATS. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE.

A FEW STRONG STORMS WILL BE POSSIBLE ACROSS NORTHWEST
TENNESSEE...AND NORTHEAST MISSISSIPPI THIS AFTERNOON THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS EASTERN ARKANSAS...THE
BOOTHEEL OF MISSOURI...SOUTHWEST TENNESSEE AND A LARGE PORTION
OF NORTH MISSISSIPPI THIS AFTERNOON AND EVENING.

JAB

In the hours before

Local storm report, Jun 12, 3:45 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT THU JUN 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     PARAGOULD               36.06N 90.51W
06/12/2014  E60 MPH          GREENE             AR   TRAINED SPOTTER

            WIND GUSTS ESTIMATED IN EXCESS OF 60 MPH.

&&

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:08 PM CDTSevere Thunderstorm WarningMEGRandolph25 min
Jun 12, 3:36 PM CDTSevere Thunderstorm WarningMEGCross, Poinsett24 min
Jun 12, 3:47 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Mississippi28 min
Jun 12, 4:23 PM CDTFlash Flood WarningMEGPoinsett3 hr
Jun 12, 4:31 PM CDTSevere Thunderstorm WarningMEGCrittenden, Mississippi, Poinsett44 min
Jun 12, 5:12 PM CDTSevere Thunderstorm WarningMEGCrittenden, Mississippi48 min
Jun 12, 5:20 PM CDTSevere Thunderstorm WarningMEGLee, St. Francis26 min
Jun 12, 5:39 PM CDTSpecial Weather StatementMEGCrittenden36 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.